Wyoming, 2018

Hail in Wyoming, May 23, 2018

May 23, 2018 · NWS CYS · 6 events in 2 counties and zones

Thunderstorms produced large hail over portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 11:00 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 23, 11:00 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1200 PM MDT Wed May 23 2018

.UPDATE...
Issued at 1117 AM MDT Wed May 23 2018

Latest radar loop was showing the showers starting to develop over
the Laramie and Snowy Mountain ranges due to orographic effects
and weak cap. LAPS data is not showing much CINH over the forecast
area. As a result, we would expect the convection to be more
widespread today compared to yesterday. Storm motion will also be
a bit faster at speeds of 20 to 30kts with some gusty winds
possible on the leading edge of these convective cells with even
damaging winds possible with the stronger storms where the low
level flow parallels the stronger winds aloft. Steeper lapse rates
will also provide stronger updrafts/downdrafts which will also
yield to some hail producers up to golf ball size perhaps larger
if the effective shear is realized.

&&

.SHORT TERM...(Today through Friday)
Issued at 250 AM MDT Wed May 23 2018

Main concerns this period will be with convection today, some of
it possibly being severe.

Skies have cleared over southern parts of the CWA early this
morning as a modest impulse is lifting northward into northern Wy.
Should see at least some sunshine this morning into this
afternoon over most of the CWA as drier air and subsidence
continues over the area behind the departing impulse.
convection should then begin firing over the mtns by mid-afternoon
as another weak wave lifts northeast across the CWA around a
weakening upper low over Montana. Decent instability should exist
over the plains this afternoon /about 1000-2000 J/kg/ and with a
belt of stronger mid level winds moving across should see better
organized storms over the far eastern Wy plains into the Panhandle
mid-afternoon into this evening. Large hail and strong wind gusts
expected to be the main threats from any storms. Convection should
weaken some and exit the CWA this evening with a weak surface
trough working eastward across western Neb.

Thursday and Friday looking warm and mainly dry as upper ridging
builds over the Rocky Mtn chain and drier air spreads over the
area on westerly winds. Could even see some max temperatures
surpass 90F over the Panhandle Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 250 AM MDT Wed May 23 2018

Unsettled weather returns Sunday evening into Monday as another
low pressure system moves into the central Rockies. Slow moving
low will keep chance for showers and thunderstorms at least
through Tuesday as downstream blocking ridge very slow to move
east. Southeast low level flow should bring Gulf moisture into
the area. Looks like a pretty good setup for another round of
heavy rain and severe thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)

Thunderstorms are currently developing across the Laramie Range and
areas west of Interstate 25 early this afternoon. This activity will
become more widespread and stronger as thunderstorms move northeast
into western Nebraska late this afternoon. KCYS should see VCTS over
the next few hours while the western Nebraska terminals will begin
to see some activity as early as 21z to 23z. VFR conditions will
prevail, but MVFR VIS are expected around the heavier showers and
thunderstorms through early this evening.

&&

.FIRE WEATHER...
Issued at 250 AM MDT Wed May 23 2018

Fire weather concerns expected to remain low for the rest of the
week with fuels non-critical due to greenup. Min humidities do
fall to around 15% out west Friday afternoon and 10% Saturday
afternoon but winds should remain in the 10-20 mph range overall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...RE
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 2:51 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
351 AM MDT Wed May 23 2018

WYZ101-103>107-109>118-241000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected to develop this
afternoon and continue into the evening hours. Hail to the size of
nickels and downburst winds to 50 mph will be the primary hazards
through mid evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms could become
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
through the evening hours. Some of these storms are expected to
become severe with large hail and damaging downburst winds the
primary hazards. Expect these storms to develop east of a line
from Bill to Cheyenne with greatest coverage over the northern
Nebraska Panhandle after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms are likely to be
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will likely be need after 3 PM for areas east
of a line from Bill to Cheyenne through mid evening.

In the hours before

Special weather statement, May 23, 11:34 AM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1234 PM MDT WED MAY 23 2018

WYZ106>108-231915-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
1234 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND CENTRAL
PLATTE COUNTIES UNTIL 115 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wheatland, Guernsey, Chugcreek, Lakeview North, Bordeaux, Westview
Circle, Y-O Ranch, Grayrocks Reservoir, Guernsey Campground and
Slater.

This includes Interstate 25 in Wyoming between mile markers 69 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Grayrocks Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4186 10499 4201 10518 4239 10487 4215 10450
TIME...MOT...LOC 1829Z 223DEG 34KT 4201 10501

Trudel
Special weather statement, May 23, 11:59 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1259 PM MDT WED MAY 23 2018

WYZ101-103-107-231945-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
1259 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL
CONVERSE COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Douglas, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 128 and
144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507
TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539

Cox

The radar

The Cheyenne radar (KCYS), 106 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Platte

When
May 23, 12:10 PM MST
Where
Platte County, 2.58 mi SE of Uva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -104.890

Hail, Platte

When
May 23, 12:30 PM MST to 12:32 PM MST
Where
Platte County, 5 mi NE of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.101, -104.881

Quarter size hail was observed northeast of Wheatland.

Hail, Platte

When
May 23, 12:55 PM MST to 12:57 PM MST
Where
Platte County, 14 mi E of Wheatland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.677

Half dollar size hail was observed east of Wheatland.

Hail, Goshen

When
May 23, 1:25 PM MST to 1:27 PM MST
Where
Goshen County, 7.67 mi S of Fort Laramie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.100, -104.500

Ping pong ball size hail was observed south of Fort Laramie.

Hail, Goshen

When
May 23, 4:25 PM MST to 4:27 PM MST
Where
Goshen County, Fort Laramie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -104.520

Quarter size hail was observed at Fort Laramie.

Hail, Goshen

When
May 23, 5:05 PM MST to 5:07 PM MST
Where
Goshen County, 10 mi NE of Lingle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.242, -104.212

Half dollar to ping pong ball size hail was observed northeast of Lingle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785999, 785733, 785735, 785736, 785734, 785738.